Alert archive / California / Wind Advisories in 2008

Wind Advisory 57, NWS San Diego, CA

March 5, 2008San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 5, 2008, 1:40 PM PST for San Diego County, California. It took effect at Mar 6, 2008, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2008, 1:40 PM PST (21:40 UTC)
In effect from
Mar 6, 2008, 4:00 AM PST
Expired
Mar 6, 2008, 3:31 AM PST
In force
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 052140
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PST WED MAR 5 2008

...WIND ADVISORY EXTENDED UNTIL THURSDAY AFTERNOON FOR THE INLAND
EMPIRE AND THE SANTA ANA MOUNTAINS AND FOOTHILLS...
...NEW WIND ADVISORY ISSUED FOR SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS FOR EARLY THURSDAY MORNING THROUGH THURSDAY AFTERNOON...

.WEAK SANTA ANA WIND PATTERN WILL CONTINUE INTO FRIDAY ACROSS THE
REGION. WINDS EXPECTED TO INCREASE THIS EVENING OVER THE INLAND
EMPIRE AND SANTA ANA FOOTHILLS AS THE MARINE AIR IS SCOURED OUT.
WINDS TO INCREASE OVER SAN DIEGO COUNTY MOUNTAINS AND VALLEYS
EARLY THURSDAY MORNING AS THE HIGH PRESSURE CENTER SHIFTS
EASTWARD OVER THE GREAT BASIN AND THE MARINE AIR OVER THE VALLEYS
IS FINALLY SCOURED OUT. THURSDAY AFTERNOON SEA BREEZE EXPECTED TO
OPPOSE THE WEAK OFFSHORE FLOW AND KEEP WIND GUSTS BELOW 35 MPH IN
MOST LOCATIONS. THEN FOR THURSDAY NIGHT THROUGH FRIDAY THE UPPER
SUPPORT IS WEAKENING SO WIDESPREAD WIND GUSTS ABOVE 35 MPH
NOT EXPECTED SO ADDITIONAL EXTENSIONS OF THIS WIND ADVISORY BEYOND
THURSDAY AFTERNOON ARE NOT ANTICIPATED AT THIS TIME. 

CAZ050-058-060545-
/O.NEW.KSGX.WI.Y.0057.080306T1200Z-080306T2200Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
140 PM PST WED MAR 5 2008

...WIND ADVISORY IN EFFECT FROM 4 AM TO 2 PM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 2 PM PST THURSDAY. 

EAST TO NORTHEAST WINDS GUSTING BETWEEN 35 AND 50 MPH ARE
POSSIBLE THOUGH AND BELOW PASSES AND CANYONS FROM EARLY THURSDAY
MORNING THROUGH EARLY THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

CAZ048-057-060545-
/O.EXT.KSGX.WI.Y.0056.000000T0000Z-080306T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
140 PM PST WED MAR 5 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 PM PST THURSDAY. 

NORTH TO NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS OVER 50 MPH
THROUGH AND BELOW PASSES AND CANYONS ARE POSSIBLE THROUGH EARLY
THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BALFOUR
2 follow-up statements
000 
WWUS76 KSGX 060422
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
822 PM PST WED MAR 5 2008

...WIND ADVISORY UNTIL THURSDAY AFTERNOON FOR THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS...SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS...

.WEAK SANTA ANA WIND PATTERN WILL CONTINUE INTO FRIDAY ACROSS THE
REGION. WINDS WILL INCREASE OVER SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS EARLY THURSDAY MORNING AS THE HIGH PRESSURE CENTER SHIFTS
EASTWARD. 

CAZ048-057-061300-
/O.CON.KSGX.WI.Y.0056.000000T0000Z-080306T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
822 PM PST WED MAR 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THURSDAY. 

NORTH TO NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS OVER 50 MPH
THROUGH AND BELOW PASSES AND CANYONS ARE POSSIBLE THROUGH EARLY
THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ050-058-061300-
/O.CON.KSGX.WI.Y.0057.080306T1200Z-080306T2200Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
822 PM PST WED MAR 5 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 2 PM PST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 2 PM PST THURSDAY.

EAST TO NORTHEAST WINDS GUSTING BETWEEN 35 AND 50 MPH ARE
POSSIBLE THOUGH AND BELOW PASSES AND CANYONS FROM EARLY THURSDAY
MORNING THROUGH EARLY THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

DA
000 
WWUS76 KSGX 061131
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
331 AM PST THU MAR 6 2008

CAZ048-057-061245-
/O.CAN.KSGX.WI.Y.0056.000000T0000Z-080306T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
331 AM PST THU MAR 6 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCAL NORTHEAST WINDS WITH GUSTS TO 35 MPH THROUGH AND BELOW
PASSES AND CANYONS ARE POSSIBLE THIS MORNING. ADVISORY STRENGTH
WINDS ARE NOT EXPECTED.

$$

CAZ050-058-061245-
/O.CAN.KSGX.WI.Y.0057.080306T1200Z-080306T2200Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
331 AM PST THU MAR 6 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCAL NORTHEAST WINDS WITH GUSTS TO 35 MPH THROUGH AND BELOW
PASSES AND CANYONS ARE POSSIBLE TODAY. ADVISORY STRENGTH WINDS 
ARE NOT EXPECTED.

$$

MARTIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 5, 1:30 PM PST, 10 minutes earlier.

Area forecast discussion, Mar 5, 1:30 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PST WED MAR 5 2008

.SYNOPSIS...
HIGH PRESSURE RIDGE ALOFT MOVING EAST ACROSS CALIFORNIA TONIGHT
THROUGH THURSDAY. WEAK UPPER TROUGH MOVING SOUTHEAST ALONG THE
CALIFORNIA AND BAJA CALIFORNIA COAST THURSDAY NIGHT THROUGH FRIDAY.
THIS WEATHER PATTERN WILL ALLOW WEAK OFFSHORE FLOW TO PREVAIL
THROUGH FRIDAY ACROSS SOUTHWEST CALIFORNIA. HIGH PRESSURE WILL
REBUILD ALONG THE CALIFORNIA COAST THIS WEEKEND BUT ONSHORE FLOW
SHOULD CAUSE A SLIGHT COOLING AND MOISTENING TREND OVER THE COASTS
AND LOWER VALLEYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...TONIGHT THROUGH SATURDAY...
HIGH PRESSURE RIDGE ALONG 125W LONGITUDE SHIFTING INLAND TO 120W
TONIGHT/THURSDAY AS A TROUGH BUMPS INTO THE RIDGE. THURSDAY
NIGHT/FRIDAY THIS TROUGH SLIDES SOUTHEAST ALONG THE CALIFORNIA COAST
AND DEVELOPS A WEAK CUT OFF LOW THAT CONTINUES TO MOVE SOUTHEAST OFF
THE BAJA CALIFORNIA COAST THROUGH SATURDAY. THIS PLACES SOUTHWEST
CALIFORNIA UNDER A PREVAILING OFFSHORE FLOW PATTERN THROUGH FRIDAY
WITH WEAK SANTA ANA WINDS THAT WANE DURING THE AFTERNOON HOURS DUE
TO THE COUNTERING SEA BREEZE INFLUENCE. SO FAR TODAY...THE RESIDUAL
COASTAL EDDY HAS KEPT THE MARINE LAYER DEPTH AROUND 1500 FEET AND
NOT ALLOWED THE NORTHEAST WINDS TO SURFACE MUCH BEYOND THE CANYONS
OR PASSES. MESOSCALE MODELS INDICATE THIS WEAK EDDY CIRCULATION
CONTINUING BUT THE CENTER SHIFTING SOUTH THROUGH THE NIGHT...THE
IMPLICATIONS BEING THE LINGERING MARINE AIR OVER THE INLAND EMPIRE
AND ORANGE COUNTY SHOULD SCOUR OUT THIS EVENING WHILE THE MARINE AIR
OVER SAN DIEGO COAST AND VALLEYS WILL LINGER THROUGH MOST OF THE
NIGHT. LATER TONIGHT. COUNTERING THE WINDS CONTINUING TO SURFACE
THROUGH THE NIGHT WILL BE THE NOCTURNAL INVERSION SETTING UP...
WHICH MAY FURTHER RETARD THE WINDS SURFACING OVER SAN DIEGO VALLEYS
UNTIL MID MORNING THURSDAY. A LOT OF IFS AND UNKNOWNS ON RELATIVE
STRENGTHS OF THESE FACTORS SO DECIDED TO EXTEND THE CURRENT WIND
ADVISORY UNTIL 2 PM THURSDAY AFTERNOON AND PICK UP THE SAN DIEGO
COUNTY VALLEYS AND MOUNTAINS EARLY THURSDAY MORNING. THURSDAY
AFTERNOON SEA BREEZE EXPECTED TO OPPOSE THE WEAK OFFSHORE FLOW AND
KEEP WIND GUSTS BELOW 35 MPH IN MOST LOCATIONS. THEN FOR THURSDAY
NIGHT THROUGH FRIDAY THE UPPER SUPPORT IS WEAKENING SO WIDESPREAD
WIND GUSTS ABOVE 35 MPH NOT EXPECTED SO ADDITIONAL EXTENSIONS OF
WIND ADVISORIES BEYOND THURSDAY AFTERNOON ARE NOT ANTICIPATED.
FOR SATURDAY THE HIGH PRESSURE RIDGE REBUILDS ALONG THE CALIFORNIA
COAST BUT SURFACE PRESSURE GRADIENTS ARE ONSHORE SO COOLING BACK TO
NORMAL AND RETURN OF MARINE AIR TO COASTS AND VALLEYS EXPECTED.

&&

.LONG TERM FROM PREVIOUS DISCUSSION...SUNDAY THROUGH
WEDNESDAY...HIGH PRESSURE RIDGE ALOFT MOVES EAST ACROSS REGION
SUNDAY AND MONDAY AND BREAKS DOWN WITH A TROUGH MOVING INLAND TO THE
NORTH ON TUESDAY AND RIDGE REBUILDING AGAIN ON WEDNESDAY. INCREASE
IN ONSHORE FLOW SHOULD INCREASE LOW LAYER HUMIDITY TO NEAR
SATURATION BUT DEPTH OF MARINE LAYER NOT EXPECTED TO DEEPEN MUCH
THROUGH MONDAY DUE TO STRONG SUBSIDENCE ALOFT. ON TUESDAY WHEN THE
SUBSIDENCE INVERSION IS BROKEN AND THIS LAYER BEGINS TO EXPAND
MIGHT GET SOME DRIZZLE BUT LEANING MORE TOWARDS EXPANSION OF LAYER
OCCURRING FASTER THAN MOISTURE ADVECTION INCREASE SO MEAN LAYER
RELATIVE HUMIDITY DROPS AND END RESULT IS A REVERSE CLEARING PATTERN
.

&&

.AVIATION...
051930Z...LATEST SATELLITE IMAGERY SHOWS WHAT WAS LEFT OF THE
STRATUS OVER THE COASTAL WATERS WAS BEING BLOWN FURTHER OUT OVER THE
OCEAN IN RESPONSE TO THE DEVELOPING OFFSHORE FLOW. NOT EXPECTING THE
STRATUS TO RETURN TO THE COAST TONIGHT. A MOSTLY CLEAR SKY WITH
UNRESTRICTED VISIBILITIES SHOULD DOMINATE THROUGH THURSDAY. THERE
COULD BE SOME MVFR VISIBILITY RESTRICTIONS IN SOME OF THE WIND
SHELTERED VALLEY AREAS LATE TONIGHT INTO THURSDAY MORNING.

LOCAL GUSTY NORTHEAST WINDS ARE EXPECTED THROUGH AND BELOW MOUNTAIN
PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW LEVEL
WIND SHEAR THROUGH THURSDAY MORNING.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY EXTENDED UNTIL 2 PM PST THURSDAY FOR
     INLAND EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY FROM 4 AM TO 2 PM PST THURSDAY FOR SAN DIEGO
     COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 5, 1:15 PM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST WED MAR 5 2008

CAZ048-057-061200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
115 PM PST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE
SANTA ANA MOUNTAINS AND FOOTHILLS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SURFACE HIGH PRESSURE WILL BRING GUSTY SANTA ANA WINDS THROUGH
TONIGHT TO THE INLAND EMPIRE AND THE SANTA ANA MOUNTAINS AND THEN
LATER TONIGHT TO THE SAN DIEGO COUNTY MOUNTAINS AND VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SANTA ANA WINDS WILL CONTINUE THROUGH EARLY THURSDAY AFTERNOON
OVER THE INLAND EMPIRE...THE SAN DIEGO COUNTY VALLEYS...THE SANTA
ANA MOUNTAINS AND THE SAN DIEGO COUNTY MOUNTAINS. OTHERWISE NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN/BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:45 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego24 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.